Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 9, NWS Key West, FL

February 7, 2020

NWS Key West, FL issued this small craft advisory at Feb 7, 2020, 4:12 PM EST. It took effect at Feb 7, 2020, 5:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2020, 4:12 PM EST (21:12 UTC)
In effect from
Feb 7, 2020, 5:00 PM EST
Expired
Feb 8, 2020, 4:08 AM EST
In force
11 hr
Issued by
NWS Key West, FL

The text

As transmitted.

679 
WHUS72 KKEY 072112
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
412 PM EST Fri Feb 7 2020

GMZ033-034-054-055-074-075-080400-
/O.CAN.KKEY.SC.Y.0008.000000T0000Z-200207T2200Z/
/O.NEW.KKEY.SC.Y.0009.200207T2200Z-200208T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
412 PM EST Fri Feb 7 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Seas 5 to 8 feet expected.

* WHERE...The Straits of Florida west of the Seven Mile Bridge and
  the Gulf waters beyond 5 fathoms including the Dry Tortugas.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ042-043-052-053-072-073-072215-
/O.CAN.KKEY.SC.Y.0008.000000T0000Z-200207T2200Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
412 PM EST Fri Feb 7 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

The Advisory is cancelled for the eastern Straits of Florida and 
Hawk Channel. 

$$

CLR
2 follow-up statements
235 
WHUS72 KKEY 080318
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1018 PM EST Fri Feb 7 2020

GMZ033-034-054-055-074-075-081000-
/O.CON.KKEY.SC.Y.0009.000000T0000Z-200208T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1018 PM EST Fri Feb 7 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WHAT...Seas as high as 7 to 8 feet expected, composed of 
  northwest to north swells.

* WHERE...The Straits of Florida west of the Seven Mile Bridge 
  and the Gulf waters beyond 5 fathoms including the Dry 
  Tortugas.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
040 
WHUS72 KKEY 080908
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
408 AM EST Sat Feb 8 2020

GMZ033-034-054-055-074-075-081015-
/O.CAN.KKEY.SC.Y.0009.000000T0000Z-200208T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
408 AM EST Sat Feb 8 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Seas have subsided to below 7 feet in the western Straits and the
deep Gulf waters. Hence, the Small Craft Advisory has been
canceled.

$$

APA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 7, 3:25 PM EST, 47 minutes earlier.

Area forecast discussion, Feb 7, 3:25 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Key West FL
325 PM EST Fri Feb 7 2020

.DISCUSSION...
Upper level ridge remains locked in place downstream of the
Sunshine state with a persistent upper level trough almost
seemingly locked in place across the eastern U.S. Upstream of this
dynamic duo, the next ridge is beginning to move ashore across
the west coast of the U.S. At the surface, an impressive surface
low is undergoing intense cyclogenesis just off the New England
coast and trekking northeast. A surface high is taking shape
across the Gulf of Mexico and moving east. Meanwhile, a secondary
surface high is dipping south out of Saskatchewan.

Closer to home, a cold front continues to move through the area
with some lingering showers still present over the Middle and
Upper Keys as well as the Florida Straits. The stratus associated
with the front is slowly marching east with some filtered sunshine
starting to make a return in the Lower Keys. Winds behind the
front were northwest and are starting to clock around to the
north. Temperatures behind the front have held nearly steady in
the upper 60s to near 70. Lower dew points are moving into the
area with dew points already dipping below 60 across the Lower
Keys.

.SHORT TERM (tonight through Monday)...
Cold front will continue to move southeast through the evening.
The aforementioned surface high over the Gulf will slide quickly
eastward and offshore of the Southeast United States, before
moving offshore of the mid Atlantic States by late Sunday. As this
feature lifts east and northeast, low level moisture will move in
for the weekend. With a lack of mid and upper level ascent,
precipitation chances will be low, varying from 10 to 30 percent.
Best chances will be Saturday night into Sunday morning. Near to
below normal temperatures can be expected through Saturday, before
above average temperatures return for the balance of this weekend.

&&

.LONG TERM (Monday night through Thursday night)...
A lengthy western Atlantic ridge axis will reach across the
Southeast United States before sagging southward through early
next week. Thereafter, another continental region of high pressure
will replace the former high pressure cell. Zonal mid and upper
level flow will transition to anticylonic which will continue to
provide large scale descent. In addition, moisture will remain
limited below 700 mb leading to only isolated 10 percent pops
through the period. High temperatures will average just above 80
degrees with overnight lows in the lower to mid 70s.

&&

.MARINE...
A Small Craft Advisory remains in effect for the deep Gulf and
western Florida Straits for seas of 7 feet or greater due to a
northwest swell. Winds have relaxed behind the front but a minor
surge is anticipated tonight with moderate north to northeast
breezes. High pressure over the Gulf will slide eastward and
emerge over the Atlantic by Saturday night. This will lead to a
freshening of breezes from the northeast and east and last through
Monday morning. Expect moderate to occasionally fresh breezes
during this time. Thereafter ridge axis will settle across the
region with winds slackening somewhat by Tuesday.

&&

.AVIATION...
VFR conditions will prevail at the island terminals tonight.
Rain has cleared out at EYW and just on the edge of clearing out at
MTH. There is the potential for some early high MVFR ceilings,
particularly at MTH. Surface winds will remain light to gentle out
of the north.

&&

.CLIMATE...In 1957, the daily record rainfall of 1.78" was
recorded in Key West.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  63  74  71  79 / -  20 30 20
Marathon  61  75  70  80 / -  20 30 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ042- 043-052-053-072-073.

 Small Craft Advisory for GMZ033-034-054- 055-074-075.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....11
Data Collection......L. Kasper

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 7, 5:15 AM EST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
515 AM EST Fri Feb 7 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-081015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
515 AM EST Fri Feb 7 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory will remain in effect for all Keys Coastal
waters this morning, and for the deep Gulf waters and the Straits
of Florida this afternoon and tonight.

In addition, a few thunderstorms are possible on the Straits of
Florida this morning.

The primary thunderstorm hazards will be cloud to water lightning
strikes and strong gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A Small Craft Advisory may be required on the Straits of Florida
south of Dry Tortugas on Saturday.

Beginning Saturday, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

In the hours before

Local storm report, Feb 7, 10:26 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1026 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     MARINE TSTM WIND CUDJOE KEY              24.67N 81.50W
02/07/2020  M52.00 MPH       LOWER KEYS IN MONR FL   MESONET

            A WIND GUST OF 45 KNOTS, OR 52 MPH, WAS MEASURED BY THE
            CUDJOE KEY CWOP STATION CW0925 AT 653 AM.

0730 AM     MARINE TSTM WIND 2 ENE EAST END OF SEVEN 24.71N 81.11W
02/07/2020  E40.00 MPH       MIDDLE KEYS IN MON FL   OTHER FEDERAL

            A WIND GUST OF 35 KNOTS, OR 40 MPH, WAS MEASURED BY THE
            VACA KEY BUOY VCAF1 AT 628 AM.

0740 AM     MARINE TSTM WIND 5 SSE EAST END OF SEVEN 24.63N 81.11W
02/07/2020  M45.00 MPH       GMZ043             FL   C-MAN STATION

            A WIND GUST OF 39 KNOTS, OR 45 MPH, WAS MEASURED BY THE
            C-MAN STATION AT SOMBRERO KEY LIGHT AT 740 AM.

0822 AM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
02/07/2020  M40.00 MPH       GMZ042             FL   MESONET

            A WIND GUST OF 35 KNOTS, OR 40 MPH, WAS MEASURED BY THE
            WEATHERFLOW MESONET SITE AT CARYSFORT REEF LIGHT AT 822
            AM.

&&

BT

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:17 AM ESTSpecial Marine WarningKEY58 min
Feb 7, 2:53 AM ESTSpecial Marine WarningKEY22 min
Feb 7, 3:16 AM ESTSpecial Marine WarningKEY89 min
Feb 7, 5:53 AM ESTSpecial Marine WarningKEY37 min

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.